Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 302, NWS Sioux Falls, SD

August 3, 2001Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 3, 2001, 3:25 AM CDT for Plymouth County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 3, 2001, 3:25 AM CDT (08:25 UTC)
Expired
Aug 3, 2001, 4:00 AM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Plymouth County, IA

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3899 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

250 
WUUS53 KFSD 030825
SVRFSD
IAC149-030900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 AM CDT FRI AUG 3 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA

* UNTIL 400 AM CDT

* AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF REMSEN...OR ABOUT 9 MILES
  NORTHEAST OF LE MARS...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REMSEN AROUND 330 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4292 9619 4275 9616 4274 9587 4291 9587

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 8:50 PM CDT, 6 hours 35 minutes earlier.

Area forecast discussion, Aug 2, 8:50 PM CDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT THU AUG 2 2001

UPDATED THE CWA ZONE FORECAST AT 0145Z. IT DOES NOT NOW APPEAR THAT
WE WILL SEE ANY LATE NIGHT THUNDERSTORMS MOVING IN FROM THE
NORTHWEST...SO I HAVE DROPPED ALL THE POPS FOR TONIGHT AND EARLY
FRIDAY MORNING FOR THE CWA ZONES ALONG I-90 AND NORTH.  LATE NIGHT
CONVECTION MAY STILL FIRE IN NEBRASKA AND CATCH PARTS OF THE
SOUTHERN CWA IN SOUTHEAST SD...NORTHWEST IA AND EXTREME NORTHEAST
NE. I HAVE ALSO DROPPED OUT THE MENTION OF SEVERE STORMS IN THE
SOUTHEAST PART OF THE CWA. TWEAKED THE WIND FORECAST A BIT AND LEFT
THE MIN TEMPERATURES AS EARLIER FORECAST.

.FSD...NONE
  UMLAND

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:21 AM CDTSevere Thunderstorm WarningFSDPlymouth24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.